A new anticonvulsant has just been approved by the FDA. Its bioavailability is
> 95%, and it is highly protein bound to alpha 1-acid glycoprotein. It undergoes
extensive hepatic metabolism by CYP2C9. Less than 5% is excreted unchanged in
the urine. It is known to inhibit CYP3A4. A patient on this anticonvulsant has
developed significant depression and is being started on an antidepressant that
is 93% bound to albumin and is a potent inhibitor of CYP2C19. The
antidepressant is a pro-drug that is metabolized by CYP3A4 to an active
metabolite that is hepatically
cleared by CYP2C9. The neurologist wants to know if any drug interactions may
occur that would necessitate a change in drug dosage. Which of the following is
the appropriate response?
•A. No drug interactions should occur in this patient.
•B. The dose of the anticonvulsant should be reduced because of a potential protein-binding interaction that would increase the serum concentration of the anticonvulsant.
•C. The dose of the anticonvulsant should be increased.
•D. The patient may not benefit from the antidepressant, and another antidepressant that is not metabolized by CYP3A4 should be used.
•E. Because of an interaction in the gut that decreases bioavailability, the dose should be
D. Patient may not benefit and another antidepressant that is not metabolized by CYP3A4 should be used
- Because the new anticonvulsant inhibits CYP3A4, D is the correct answer. Because the
- antidepressant is a pro-drug, which must be metabolized by CYP3A4 to become
- active, it may not be effective. An alternative antidepressant should be